Ozempic face — no, it’s not an insult or a newly coined slur. It’s a term used to describe the shocking side effect of the diabetes drug on the face after a sudden weight loss.
The term has been making rounds on social media, after the New York Times ran a story on the issue two weeks ago, which included a graphic illustration of a weirdly distorted face. On TikTok alone, videos tagged with the phrase #OzempicFace have been viewed more than 515 million times.
Jennifer Berger, who was interviewed by the Times for the article, shared that her appearance changed after using Mounjaro — a diabetes drug that works similarly to Ozempic and Wegovy.
“I remember looking in the mirror, and it was almost like I didn’t even recognize myself. My body looked great, but my face looked exhausted and old,” the 41-year-old mom who lost 20 lbs. due to the drug told the outlet.
According to Dr. Paul Jarrod Frank, the New York-based dermatologist who coined the term “Ozempic face,” people in their 40s or 50s would come to his clinic complaining about the sagging of their faces after a dramatic weight loss. Most of them used Ozempic.
“I see it every day in my office. A 50-year-old patient will come in, and suddenly, she’s super-skinny and needs filler, which she never needed before. I look at her and say, ‘How long have you been on Ozempic?’ And I’m right 100 percent of the time. It’s the drug of choice these days for the 1 percent,” Frank said, as quoted by People.
Plastic surgeon Dr. Oren Tepper explained to the Times that it’s actually quite common for the face to change or deflate in key areas as a result of weight loss.
Another plastic surgeon, Jennifer Levine, MD, told Good Housekeeping that the “more sculpted, less volumized face” is a product of fat loss due to sudden weight loss. The face also loses elasticity due to this, according to her.
But Ozempic face isn’t the only side effect of the diabetes drug. Amy Rothberg, MD, a clinical professor of internal medicine at the University of Michigan Health, shared via the same outlet that Ozempic also causes GI issues, including nausea, vomiting, constipation and diarrhea.
Ozempic and other diabetes drugs recently attracted a lot of attention after reports surfaced that Hollywood celebrities were paying much to secure doses for their weight loss. The issue led to a shortage of the drug, originally intended for diabetes patients. A photo of a woman touching her face. Photo courtesy of Pexels, Public Domain